Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Ulcerative Colitis - Mercaptopurine

(19 Posts)
AN1971 Tue 10-Oct-17 12:33:35

Hi
I have been prescribed Mercaptopurine but my TMPT level is quite low at 15 and having read all the side effect of this drug I am just wondering if anyone else is taking it and how they feel being on it? TIA xx

puddlefuck Tue 10-Oct-17 12:50:48

Me! I was on Azathioprine but my 6TGN levels dropped for no apparent reason. I couldn't tolerate the side effects of a higher dose of Azathioprine so they put me onto Mercaptopurine instead.

I was initially on 75mg but had some nausea and headaches which seemed to get worse over time. Have dropped down to 50mg now and seem generally fine.

Ottiva Mon 16-Oct-17 14:23:11

Me! Had to stop Azathioprine after 2.5 weeks due to severe epigastric pain which landed me in hospital for 3 days.

I started 6-MP this morning - very low dose of 25mg to start - but unfortunately I have some epigastric discomfort for the last few hours. Hopefully it won't develop into anything...

I am on 6-MP /Aza to reduce risk to developing antibodies to Infliximab- haven't been able to start infusions yet due to last weeks hospital stay

Ottiva Mon 16-Oct-17 14:23:44

Should have mentioned that I have Crohns

MollyHuaCha Mon 16-Oct-17 15:32:44

I’m currently on a break from Azathioprine due to unsatisfactory blood results. Both this and Mercaptapurine are quite serious medicines. Be sure to have your regular blood tests everyone!

Ottiva Mon 16-Oct-17 15:45:21

Molly - I was having weekly bloods with the Azathioprine (for first 8 weeks and then 3 monthly although I didn't make it that far). Do you know how often bloods are needed on 6-MP?

It was prescribed for me in hospital last week & when I asked about blood monitoring he just told me that I'd receive an out patient clinic appointment in the next couple of week confused

AuldHeathen Mon 16-Oct-17 16:05:55

I was totally floored by azathioprine and mercaptopurine. With azathioprine l took it for 2 weeks, with nausea increasing each day. On the last day l had joint pain everywhere, abdominal pain, headache and neck pain, high temp, profuse vomiting. It was a Saturday, l was home, alone all day with aspie teenager who was scared about me being unwell, and couldn’t work out how to use phone for 111/NHS24/ whoever was the out of hours line then. I couldn’t coordinate hand and brain either. DH refuses to have a mobile “l’ve lived my whole life without one......”

When the dinosaur got back we went to the drop in clinic. The nurse and dr told me it wasn’t the azathioprine but a stomach bug. I was adamant it was azathioprine. Eventually they said to stop the azathioprine, gave me an anti-sickness injection and sent me home. I felt a bit better after a sleep. It gradually eased. Later the same week GP wanted me to try again. Guess what, symptoms all came back. Eventually they all agreed it was the aza. Sorry this story’s so long but l wanted you all to be aware of what CAN happen.

Seen again by specialist who prescribed mercaptopurine. I took first dose at bedtime hoping if l was nauseous again, l’d sleep through it. Ha ha. I spent the night heaving. Thank Yoda for lkea bins, they are waterproof. Same disbelief from GPs. Asked about bugs going round. I was asked again to try a small amount, which l did. Vomited and retched into my lkea bin all night. Now they all agree they shouldn’t prescribe me those medications ever again. Main GP did say my response was rare, and he’d had to look it up. Now l’m on Mycophenolate Mofetil and it’s been fine. Vague nausea at times and a weird taste but it does its thing and my condition is under control. I hope nobody else responds like l did. It was awful while it lasted.

AuldHeathen Mon 16-Oct-17 16:09:27

Ottiva, the blood test protocol for all these disease-modifying meds/immunosuppressants is the same. I’ve been on monthly bloods for a while now, since the dose of Mycophenolate was stable.

MollyHuaCha Mon 16-Oct-17 17:24:47

This is the blood test regime in my patient held record booklet. If you increase your daily dosage, even by a small amount, you need to begin the blood testing intervals from the beginning again.

If you tolerate the medicine, but have unsatisfactory test results you possibly need to reduce the amount, or stop it completely as I am at the moment, then have weekly blood tests until you have stabilized.

Or until you resemble a pin cushion...

Ottiva Mon 16-Oct-17 17:45:44

Ok, I'll be sure to ask the IBD nurse this week. Thanks flowers

HeatherWeather Sun 12-Nov-17 00:11:34

Auld, I had EXACTLY the same responses to AZA and 6MP. Awful.

Aza built up over two weeks, I tried cutting back to half dose but it sent me to bed, felt like I’d got food poisoning with flu all at the same time. Not just waves of nausea, it full on floored me. I don’t take to my bed very often, you can’t when you’ve got kids, but this made me feel so awful.

Then it was decided to try me on 6MP. I had high hopes. The same thing happened but it was much worse. Took one tablet and within a few hours I was being sick, shivering, flu like aches all over, just awful.

I went back to the Octasa and Pred enemas. Was due to start on Infliximab but didn’t quite meet the severe criteria (I’ve got Crohn’s) but tbh my flare seemed to gradually fizzle out anyway. I’d suffered with lots of daily bleeding for about 6 months.

I’m currently doing ok.

These two drugs can be fantastic for others. Lots of people have had amazing results from them. Don’t want to put anyone off trying them but there is always a risk with this type of medication and it’s useful to know everyone’s experiences.

AuldHeathen Mon 13-Nov-17 21:17:37

Ooh, another? Glad you’re doing okay now though, heather. I agree, though it’s a rare complication and most people do well on azathioprine and mercaptopurine, it’s worth knowing about.

MrsPotts17 Sat 16-Dec-17 14:49:23

I have been on Aza and 6MP and both were awful. With both, I had leg cramps, fatigue, nausea, hair loss and I got the shakes. It was like I had Parkinsons I couldn't stop shaking. They are awful meds and your bloods need monitoring weekly on them but if you are experiencing horrid side effects then maybe worth asking to try something else.

Gilead Sun 07-Jan-18 09:57:23

Am going to be starting Azathioprine next month, but I have a tendency to epigastric pain intermittently anyway and it's worsened on the three months of prednisalone I've been on. Should I let them know and opt for the 6MP instead?

Ottiva Sat 13-Jan-18 11:50:43

Hi Gilead, aza and 6-MP are very similar. I got the same reaction (epigastric pain etc) with both but from what my consultant says it is a very unusual reaction.

Good luck with whichever you try

NerdyBird Sun 28-Jan-18 17:50:22

I am on 50mg of 6mp per day and 2400mg of Octasa. 6mp has worked really well for me. It took me out of a 2 year flare that steroids hadn't stopped. I don't seem to suffer any side effects. My consultant said that Aza is basically converted to 6mp in the body so taking 6mp cuts that out. Aza gave me nausea and dizzy spells. 6mp is more expensive.

fireandicecubes Sun 11-Feb-18 21:13:59

I have Crohns & I’ve been on 6MP for the last 6 years. I had surgery 3 years ago & I’m now on the minimum dose possible (25 mg) & it’s helped keep me in remission. I was on Aza at first but I had migraines & hair loss so my consultant changed me onto the 6MP & I’ve been fine since.

onemouseplace Sun 11-Feb-18 21:21:23

I didn't tolerate Asa, so went into 6mp about 9 years ago. I was on 100mg for a while, but ended up having a bad bloods result, so came off and reintroduced to 50mg, which i have been on ever since with 3-monthly blood tests (I'm also on 4800mg Mezavent and still on 5mg pred).

onemouseplace Sun 11-Feb-18 21:23:09

I have UC btw, and was heading towards surgery before I stabilised on the meds (and had 3 DC and stopped working, which I honestly think helped as well as the stress of my job and the commute did not help).

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now